Keratoconjunctivitis after Tralokinumab for Severe Atopic Dermatitis – A Case Report

View at publisher
Authors: Sadiq Said, Felicia Hertkorn, Pascal Knecht-Bösch, Martina Knecht-Bosch
Cited by: 1
References: 23

Abstract

Background Atopic dermatitis (AD), a form of eczema, constitutes the most common chronic inflammatory skin disease and affects around 220 million people worldwide [ 1 ], [ 2 ]. The condition typically manifests in early childhood, with reported prevalence rates of approximately 20% among children in Europe and the United States, while around 7% to 14% of adults remain affected [ 3 ], [ 4 ], [ 5 ], [ 6 ], [ 7 ]. The clinical presentation varies in severity and chronicity, primarily characterized by dry, itchy, and erythematous skin lesions, with lichenification in the chronic stages [ 2 ]. The pathophysiology of AD is incompletely understood, but current literature highlights genetic predisposition, skin barrier dysfunction, immune dysregulation, and environmental triggers [ 2 ], [ 8 ]. Beyond the physical burden, AD may significantly impair the quality of life, imposing psychological stress and social challenges on affected patients. The treatment of AD highly depends on the severity of the disorder and ranges from elimination diets, moisturizers, topical corticosteroids and calcineurin inhibitors, to ultraviolet phototherapy and systemic immune-modulating agents [ 9 ], [ 10 ]. Over the last decade, the emergence of biologics as newer treatment options has shown promising results. Tralokinumab, an approved biologic that targets the interleukin 13 (IL-13) pathway, is used for patients aged 12 years and older with moderate to severe AD who are refractory or fail to adequately respond to conventional therapies [ 9 ]. Clinical trials have demonstrated significant improvements in patient-reported outcomes about skin lesions, itching, sleep disturbances, and quality of life, with a favorable overall safety profile [ 11 ]. However, reports on ocular side effects remain relatively limited. Patients with AD may experience ocular involvement, with reported disease associations such as blepharitis, keratoconjunctivitis, keratoconus, and cataracts [ 12 ]. Such manifestations may further complicate the systemic management, as immunomodulatory therapies themselves can induce ocular side effects, most notably conjunctivitis [ 11 ]. Hence, this case report aims to raise awareness of ocular adverse events associated with tralokinumab treatment in AD. Publication History Received: 25 October 2025 Accepted: 12 November 2025 Article published online: 18 February 2026 © 2026. Thieme. All rights reserved. Georg Thieme Verlag KG Oswald-Hesse-Straße 14, 70469 Stuttgart, Germany

Fields of Study & Subjects

Dermatology and Skin Diseases Ocular Surface and Contact Lens Psoriasis: Treatment and Pathogenesis

Publication details

Journal / source
Klinische Monatsblätter für Augenheilkunde
Publisher
Georg Thieme Verlag KG
Volume
243
Issue
04
Pages
296–299
Publication date
18 February 2026
Language
DE